I have been working as a RN in a Sub acute skilled facility. This is my first job as a RN. I encountered a dilema in my first week of work. I don't know if I did the right thing or if I used poor judgment please someone with more experience clear my mind whether I did the right thing. Here is the scenario:
76 yr old male class II, had a morphine 30mg order tid QD rectally. The two preceding doses had been given by the previous nurse. When it came time for me to give the third dose I chose not to administer due to his condition and present vital sings which were 99.8, 28, 110, 98/79 on 4L oxygen SATs @74 was lethargic with audible bilat lung crackles. Four hrs later his SATs were at 70 bp @ 96/54. Should I have given him the morphine??
Please someone help me out did I make it worse for him
Feb 7, '07
I'm not sure what "Class II" means. Is the patient receiving end of life care? If so, then the vitals aren't as important as keeping the patient comfortable and you should have given the morphine lethargy or not.
Another thing to consider is tolerance. Is this a dose the patient has been receiving for chronic pain for greater than 20 days or more? If so he might experience unpleasant withdrawals and needs the pain medicine.
If the patient is not end of life and a full code/full treatment, the most troublesome part of your post is the persons oxygen saturation which needs immediate attention. Oxygen sats like that need immediate medical attention, if not intubation.
His lethargy may not be morphine related but respiratory related. Those sats would make anyone lethargic. He may also be retaining CO2 at a dangerous level (maybe not with respirs of 28, but an ABG would confirm - which might not be an option at your facility if you don't have that capacity).
Finally, when in doubt about whether to give a medication or not without standing orders, you should consult the MD and take it from there.
Last edit by Tweety on Feb 7, '07